How corticosteroids are tested on the NCLEX-RN
Items cover Pharmacological Therapies (adverse effects, administration) and Reduction of Risk Potential (glucose, infection, adrenal suppression).
Monitoring a client on corticosteroids
Each adverse effect has a matching nursing assessment.
| Monitor | Finding to report | Reason |
|---|---|---|
| Blood glucose | Elevated readings | Steroid-induced hyperglycemia; insulin may be needed |
| Weight, edema, BP | Rapid gain, rising BP | Sodium and water retention |
| Potassium | Low | Mineralocorticoid effect |
| Signs of infection | Subtle: fatigue, sore throat, wound changes | Fever and redness may be masked |
| GI | Epigastric pain, black stools | GI bleeding risk, higher when combined with NSAIDs |
| Mood and sleep | Agitation, insomnia, depression | Steroid psychiatric effects |
Report changes per facility policy.
Tapering and adrenal crisis
The most important safety point: long-term steroids must not be stopped suddenly.
Administration by route
Route-specific teaching appears often.
| Route | Nursing point |
|---|---|
| Oral | Give with food; morning dosing for once-daily regimens |
| Inhaled | Rinse mouth and spit after use; use a spacer if prescribed; not a rescue drug |
| IV | Monitor glucose and BP; used for acute severe conditions |
| Topical | Thin layer; avoid large areas or occlusion unless prescribed |
Inhaled steroids are controllers; a short-acting bronchodilator is the rescue drug.
Client teaching and an NGN-style case
Long-term users need clear self-care instructions.
- Never stop the medication suddenly; follow the taper schedule exactly.
- Wear medical identification if on long-term therapy.
- Avoid people who are sick; report signs of infection early.
- Monitor glucose if instructed; report high readings.
- Eat a diet with adequate calcium and vitamin D; ask about bone-density screening.
A client on prednisone 20 mg daily for 6 months had vomiting for 2 days and could not keep pills down. They are now dizzy, BP 84/50, HR 118. What does the nurse suspect?
- Recognize cues: long-term steroid use, missed doses, hypotension, tachycardia.
- Analyze: adrenal suppression plus sudden loss of steroid can cause adrenal crisis.
- Act: notify the provider immediately; anticipate IV fluids and IV hydrocortisone.
- Monitor glucose, sodium, and potassium.
Answer. Possible adrenal crisis. Notify the provider immediately and prepare for IV fluids and hydrocortisone.